Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral Load: What Makes It Rise?
Apr 20, 2001

Dear Dr. Holodniy, I was diagnosed with HIV 1,5 years ago, the time of infection is unknown. I do my routine blood work every 3-4 months: my CD4 count varies between 540 and 990, and the VL goes down to as little as 800 and as much as 7400 (the highest to date as of Feb 2001). I do not have any symptoms of HIV and generally am in a good shape. I am not on medication and have never taken any of the antiretrovirals. Most of my knowledge about HIV and related issues comes from The Body (thank you very much for keeping this site so valuable for so many people) but I could not find any information on what causes the viral load to rise. What makes the VL go up? Does it go up suddenly or slowly and gradually? I understand that a lot depends on one's immune system's ability to contain the virus but is there anything I can do to maintain the lowest possible level of HIV for as long as possible? I pay a lot of attention to my diet, I try to avoid the unnecessary stress at work, and keep fit as much as I can. However, I understand that no matter what I do, the viral load has a life of its own. Is there ANYTHING that I can do to keep the virus at bay? I would very much appreciate your response.

Response from Dr. Holodniy

You appear to have a very good immune system that can contain the virus. We know that certain kinds of infections (herpes viruses for instance) and vaccinations can increase HIV viral loads. These elevations are usually transient (several days to a couple of weeks). These elevations can increase viral load ten times or more. It usually happens more frequently in people who are not taking HIV meds. It's hard to protect oneself from all the elements out there, but it sounds like you are doing a great job. MH



Previous
an ARS question
Next
Testing/window/3-months exactly?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement